A drug-induced encephalopathy mainly by anti-emetics in two children with a diagnosis of Reye syndrome is reported from the Department of Paediatrics, University Hospital, Gasthuisberg, Leuven, Belgium. A 6 year-old girl presented with fixed stare, stupor alternating with agitation, confusion and wild delirium and signs of liver disease. The illness was preceded by headache, muscular aching, abdominal pain and anorexia. Vomiting had been treated with domperidone and metoclopramide. Dystonic reactions and oculogyric crises occurred one day before referral. When medication was omitted the neurological examination became normal 24 hours later. The preceding viral syndrome was due to influenza-A. The patient recovered completely after 10 days. Case 2 consisted of an 11 month-old baby who later proved to have cytomegalovirus infection. Anti-emetic domperidone had been prescribed for severe vomiting and 60 hours later bizarre arm movements and eye movements developed. A diagnosis of Reye syndrome prompted admission to hospital. The infant had impaired consciousness, stupor and upwards fixed gaze. The liver was enlarged and hypoglycemia and raised transaminases were noted. The encephalopathy and dystonic reactions were considered secondary to the anti-emetic drug in combination with liver disease most probably due to viral infection. Neurological examination was normal after 36 hours and the patient recovered completely after 10 days. The author stresses the need to consider drugs other than salicylates in the etiology or Reye syndrome and particularly the use anti-emetics. [1]

COMMENT. In the 1960’s several cases of toxic encephalopathy resembling Reye syndrome were reported in patients who had received the anti-emetic Tigan for vomiting. Dr. John Pepper, the Director of Toxicological Studies at Hoffman Laroche Company investigated these reports with customary thoroughness and with the aid of many consultants. No specific correlation between the use of Tigan and the toxic encephalopathy was determined. The lack of association of Reye syndrome with aspirin use has been reported from Australia (See Ped Neur Briefs Nov 1987). [2]